Alert archive / Tennessee / Tornado Warnings in 2009

Tornado Warning 38, NWS Morristown, TN

October 9, 20096 counties in Tennessee

NWS Morristown, TN issued this tornado warning at Oct 9, 2009, 7:10 PM EDT for 6 counties in Tennessee. It was in force for 65 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Oct 9, 2009, 7:10 PM EDT (23:10 UTC)
Expired
Oct 9, 2009, 8:15 PM EDT
In force
65 min
Issued by
NWS Morristown, TN
Area
Storm-based polygon

Counties Loudon County, TN, McMinn County, TN, Meigs County, TN, Monroe County, TN, Rhea County, TN, Roane County, TN

The radar

The Knoxville radar (KMRX), 100 km from the middle of the area, began a volume at 23:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 9, 7:15 PM EDTFUNNEL CLOUD6 N Niota, TNPOSSIBLE FUNNEL CLOUD SIGHTING OVER INTERSTATE 75. REPORTED BY DISPATCH.
Oct 9, 7:15 PM EDTTORNADO7 N Niota, TNCONFIRMED F0 TORNADO. PATH 20 YARDS WIDE AND 1/2 MILE LONG. LOCATED ALONG INTERSTATE 75.
Oct 9, 7:45 PM EDTTSTM WND DMGLoudon, TNSEVERAL TREES DOWN COUNTYWIDE. REPORTED BY DISPATCH.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 5 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Oct 9, 4:27 PM EDTTornado WatchSPC6 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 11.2 hours before the alert went out and 210 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2009-10-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1183 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2009-10-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 270 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1183 J/kg
Mixed-layer CIN
-9 J/kg
Mixed-layer LCL
667 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
270 m²/s²
0-3 km storm-relative helicity
259 m²/s²
Significant tornado parameter
2.0
Supercell composite
8.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS54 KMRX 092310
TORMRX
TNC105-107-121-123-143-145-100015-
/O.NEW.KMRX.TO.W.0038.091009T2310Z-091010T0015Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
710 PM EDT FRI OCT 9 2009

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A

* TORNADO WARNING FOR...
  LOUDON COUNTY IN EAST TENNESSEE...
  NORTHERN MCMINN COUNTY IN EAST TENNESSEE...
  MEIGS COUNTY IN EAST TENNESSEE...
  NORTHERN MONROE COUNTY IN EAST TENNESSEE...
  RHEA COUNTY IN EAST TENNESSEE...
  ROANE COUNTY IN EAST TENNESSEE...

* UNTIL 815 PM EDT

* AT 707 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO NEAR DECATUR.
  DOPPLER RADAR SHOWED THIS TORNADO MOVING EAST AT 30 MPH.

* THIS TORNADIC STORM WILL BE NEAR...
  SWEETWATER AROUND 745 PM EDT.
  LOUDON AROUND 800 PM EDT.
  LENOIR CITY AROUND 815 PM EDT.

OTHER LOCATIONS AFFECTED BY THIS TORNADIC THUNDERSTORM INCLUDE
PEAKLAND...TEN MILE...MURRAY STORE...PAINT ROCK AND PHILADELPHIA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO THE TORNADO...THIS STORM IS CAPABLE OF PRODUCING 
QUARTER SIZE HAIL AND DESTRUCTIVE STRAIGHT LINE WINDS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
STURDY SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE NEAREST
DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A 
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE 
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT FRIDAY EVENING
FOR SOUTHWEST NORTH CAROLINA AND CENTRAL TENNESSEE AND SOUTHWEST
VIRGINIA.

&&

LAT...LON 3550 8489 3568 8488 3593 8428 3582 8416
      3578 8417 3576 8415 3572 8417 3568 8415
      3567 8413 3564 8413 3560 8418 3558 8412
TIME...MOT...LOC 2310Z 248DEG 28KT 3558 8482

$$

DH

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this tornado warning went out at Oct 9, 2:51 PM EDT, 4 hours 19 minutes earlier.

Area forecast discussion, Oct 9, 2:51 PM EDT, 4 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
251 PM EDT FRI OCT 9 2009

.SHORT TERM...(TONIGHT THROUGH SUNDAY)...MOST ACTIVE PERIOD WILL BE
EARLY TONIGHT AS COLD FRONT APPROACHES...MOVING A BIT FASTER PER
THE LATEST MODEL RUN. WIDELY SCATTERED CONVECTION FINALLY POPPING
IN ADVANCE OF THE FRONT AS DEWPOINT TEMPS HAVE RISEN INTO THE UPPER
60S TO LOWER 70S OVER SW HALF OF THE FORECAST AREA. THREAT FOR
SEVERE STORMS THIS EVENING WITH SUPERCELL STORMS LIKELY TO DEVELOP
...THEN LOOK FOR MAIN SQUALL LINE TO APPROACH AS WELL DURING THE
EVENING HOURS.

CONTINUED NEAR 100 PERCENT POPS FOR TONIGHT AND WILL ALSO CARRY THE
WIND ADVISORY THROUGH MIDNIGHT AS EARLIER ADVERTISED.

NAM-WRF AND GENERALLY THE GFS MODEL...BOTH SHOW SOME SHOWERS
LINGERING EARLY SATURDAY THEN LOOK DRIER THAN PREVIOUS RUNS FOR
SATURDAY NIGHT AND SUNDAY. I TRENDED THE FORECAST GRIDS TOWARD THIS
DRIER SOLUTION...WITH MAIN FOCUS ON FIRST PERIOD GRIDS AND PRODUCTS
FOR NOW.

OTHERWISE...STAYED CLOSE TO SIMILAR MOS TEMPS WITH TEMPS PROBABLY
RISING LITTLE IF ANY ON SATURDAY BEHIND THE FRONTAL PASSAGE.

.LONG TERM...(SUNDAY NIGHT THROUGH FRIDAY)...THE LONG TERM PERIOD
FEATURES AN ACTIVE WEST SOUTHWEST UPPER LEVEL FLOW WITH WEAK SHORT
WAVES CREATING THE POSSIBILITY OF SCATTERED SHOWERS SUNDAY NIGHT
THROUGH TUESDAY. KEPT WEDNESDAY DRY AWAITING MORE AMPLIFIED UPPER
TROF AND ASSOCIATED COLD FRONT WHICH WILL BUILD INTO THE FORECAST
AREA ON FRIDAY. PLACED SLIGHT CHANCE POPS FOR THURSDAY WHILE USING A
30 PERCENT POP FOR THE BIG EVENT ON FRIDAY. FOR TEMPERATURES STAYED
CLOSE TO HPC/MRF MOS BLEND.

&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN             63  65  53  73  56 /  90  70  30  10  20
KNOXVILLE MCGHEE TYSON AIRPORT, TN  62  65  50  70  54 /  90  60  20  10  10
OAK RIDGE, TN                       59  63  49  71  54 /  90  60  20  10  10
TRI CITIES AIRPORT, TN              59  64  47  70  48 /  90  60  20  10  10

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...WIND ADVISORY UNTIL MIDNIGHT EDT TONIGHT FOR THE FOLLOWING
     ZONES: CHEROKEE...CLAY.

TN...WIND ADVISORY UNTIL MIDNIGHT EDT /11 PM CDT/ TONIGHT FOR THE
     FOLLOWING ZONES: BLEDSOE...BLOUNT SMOKY MOUNTAINS...
     CAMPBELL...CLAIBORNE...COCKE SMOKY MOUNTAINS...EAST POLK...
     JOHNSON...MARION...MORGAN...SCOTT TN...SEQUATCHIE...SEVIER
     SMOKY MOUNTAINS...SOUTHEAST CARTER...SOUTHEAST GREENE...
     SOUTHEAST MONROE...UNICOI.

VA...WIND ADVISORY UNTIL MIDNIGHT EDT TONIGHT FOR THE FOLLOWING
     ZONES: LEE...RUSSELL...WASHINGTON...WISE.

&&

TG
Hazardous weather outlook, Oct 9, 5:00 AM EDT, 14 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
500 AM EDT FRI OCT 9 2009

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-101000-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
500 AM EDT (400 AM CDT) FRI OCT 9 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE...SOUTHWEST
VIRGINIA AND EXTREME SOUTHWEST NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT

A COLD FRONT WILL MOVE ACROSS THE TENNESSEE RIVER VALLEY THIS
AFTERNOON AND EVENING...BRINGING NUMEROUS SHOWERS AND THUNDERSTORMS.
STRONG SOUTHERLY WINDS WILL DEVELOP AHEAD OF THIS FRONT...WITH A WIND
ADVISORY IN EFFECT THROUGH THIS EVENING FOR THE HIGHER ELEVATIONS.
BECAUSE OF THIS STRONG WIND FLOW...SOME STORMS COULD BECOME SEVERE
THIS AFTERNOON AND EVENING PRODUCING DAMAGING WINDS AND LOCALLY
HEAVY RAINFALL. IN ADDITION...AN ISOLATED TORNADO OR TWO WILL ALSO
BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

DMG

In the hours before

Special weather statement, Oct 9, 3:52 PM EDT, 3 hours 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
352 PM EDT FRI OCT 9 2009

TNZ084>086-099-100-092045-
BRADLEY-HAMILTON-MCMINN-MEIGS-NORTHWEST MONROE-
352 PM EDT FRI OCT 9 2009

...A STRONG THUNDERSTORM WILL BE AFFECTING BRADLEY...HAMILTON...
MCMINN...MEIGS AND MONROE COUNTIES...

AT 351 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR LAKEVIEW...MOVING NORTHEAST AT 45 MPH.

PEA SIZE HAIL...AND WINDS AROUND 40 MPH ARE EXPECTED WITH THIS STORM.

IN ADDITION TO SMALL HAIL AND GUSTY WINDS...FREQUENT CLOUD TO GROUND
LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY
LIGHTNING IS ONE OF NATURES PRIMARY KILLERS ASSOCIATED WITH
THUNDERSTORMS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE
ENOUGH TO BE STRUCK BY LIGHTNING.

DH
Local storm report, Oct 9, 4:39 PM EDT, 2 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
439 PM EDT FRI OCT 09 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0420 PM     TSTM WND DMG     CLEVELAND               35.18N 84.87W
10/09/2009                   BRADLEY            TN   LAW ENFORCEMENT

            TWO TREES DOWN IN CLEVELAND. REPORTED BY DISPATCH.

&&

FERRELL
Local storm report, Oct 9, 5:26 PM EDT, 1 hour 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
526 PM EDT FRI OCT 09 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0508 PM     TSTM WND DMG     SWEETWATER              35.60N 84.47W
10/09/2009                   MONROE             TN   LAW ENFORCEMENT

            SEVERAL TREES DOWN COUNTYWIDE. REPORTED BY DISPATCH.

&&

FERRELL
Special weather statement, Oct 9, 5:42 PM EDT, 1 hour 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
542 PM EDT FRI OCT 9 2009

TNZ035-036-067-068-081>084-087-092245-
ANDERSON-BLEDSOE-LOUDON-MEIGS-MORGAN-RHEA-ROANE-SEQUATCHIE-SOUTHEAST
MONROE-
542 PM EDT FRI OCT 9 2009

...STRONG THUNDERSTORMS WILL BE AFFECTING ANDERSON...BLEDSOE...
LOUDON...MEIGS...MONROE...MORGAN...RHEA...ROANE AND SEQUATCHIE
COUNTIES...

AT 442 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 8 MILES SOUTHWEST OF
CROSSVILLE TO 6 MILES NORTHWEST OF DUNLAP...MOVING EAST AT 35 MPH.

PEA SIZE HAIL...AND WINDS AROUND 40 MPH ARE EXPECTED WITH THESE
STORMS.

IN ADDITION TO SMALL HAIL AND GUSTY WINDS...FREQUENT CLOUD TO GROUND
LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY
LIGHTNING IS ONE OF NATURES PRIMARY KILLERS ASSOCIATED WITH
THUNDERSTORMS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE
ENOUGH TO BE STRUCK BY LIGHTNING.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT FRIDAY
EVENING/900 PM CDT FRIDAY EVENING/ FOR SOUTHWEST NORTH CAROLINA AND
CENTRAL TENNESSEE AND SOUTHWEST VIRGINIA.

DH
Local storm report, Oct 9, 6:48 PM EDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
648 PM EDT FRI OCT 09 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0632 PM     TSTM WND DMG     3 NNW JASPER            35.10N 85.65W
10/09/2009                   MARION             TN   LAW ENFORCEMENT

            ONE TREE DOWN ON SAWMILL CREEK ROAD. REPORTED BY
            DISPATCH.

&&

FERRELL
Local storm report, Oct 9, 6:57 PM EDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
657 PM EDT FRI OCT 09 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0637 PM     TSTM WND DMG     PIKEVILLE               35.61N 85.20W
10/09/2009                   BLEDSOE            TN   LAW ENFORCEMENT

            NUMEROUS TREES DOWN COUNTYWIDE. REPORTED BY DISPATCH.

&&

FERRELL

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 9, 3:57 PM EDTSevere Thunderstorm WarningMRXBradley, Hamilton, McMinn, Polk63 min
Oct 9, 4:36 PM EDTSevere Thunderstorm WarningMRXScott44 min
Oct 9, 4:45 PM EDTSevere Thunderstorm WarningMRXMcMinn, Monroe, Polk60 min
Oct 9, 5:21 PM EDTSevere Thunderstorm WarningMRXBlount, Monroe, Sevier19 min
Oct 9, 5:43 PM EDTSevere Thunderstorm WarningMRXMorgan47 min
Oct 9, 5:58 PM EDTSevere Thunderstorm WarningMRXBledsoe, Hamilton, Meigs, Rhea, Sequatchie62 min
Oct 9, 6:04 PM EDTSevere Thunderstorm WarningMRXCampbell, Scott56 min
Oct 9, 6:06 PM EDTSevere Thunderstorm WarningMRXMarion54 min
Oct 9, 6:11 PM EDTSevere Thunderstorm WarningMRXMorgan, Roane34 min
Oct 9, 6:39 PM EDTSevere Thunderstorm WarningMRXAnderson, Knox51 min
Oct 9, 6:42 PM EDTAreal Flood AdvisoryMRXAnderson, Blount, Campbell, Claiborne, Grainger, Hamblen and 11 more3 hr
Oct 9, 6:43 PM EDTSevere Thunderstorm WarningMRXBradley, Hamilton, McMinn, Marion, Meigs, Rhea and 1 more62 min
Oct 9, 6:44 PM EDTTornado WarningMRXRoane46 min
Oct 9, 6:48 PM EDTTornado WarningMRXBradley, Hamilton, Marion, Meigs, Sequatchie57 min
Oct 9, 6:51 PM EDTSevere Thunderstorm WarningMRXCampbell, Claiborne, Union39 min
Oct 9, 6:58 PM EDTSevere Thunderstorm WarningMRXBledsoe, Loudon, McMinn, Meigs, Monroe, Rhea and 1 more62 min
Oct 9, 7:11 PM EDTSevere Thunderstorm WarningMRXGrainger, Union49 min
Oct 9, 7:17 PM EDTSevere Thunderstorm WarningMRXClaiborne, Hancock43 min
Oct 9, 7:30 PM EDTAreal Flood AdvisoryMRXBlount, Bradley, Hamilton, Loudon, McMinn, Meigs and 2 more3 hr
Oct 9, 7:31 PM EDTSevere Thunderstorm WarningMRXBradley, Hamilton, Polk59 min
Oct 9, 7:41 PM EDTSevere Thunderstorm WarningMRXBradley, McMinn, Meigs, Monroe64 min
Oct 9, 7:46 PM EDTTornado WarningMRXBlount, Knox25 min
Oct 9, 7:51 PM EDTTornado WarningMRXMcMinn, Monroe54 min

Nearby

Tornado Warnings in Tennessee, 2009Every tornado warning in 2009Tornadoes in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.